Drug-Induced Intestinal Injury
A large number of drugs can cause intestinal side effects with clinical symptoms ranging from diarrhea or constipation to ulceration, bleeding, or perforation. One drug can be responsible for different clinical presentations and variable pathological findings. As these microscopic injury patterns are often not specific or pathognomonic, making a correct diagnosis of drug-induced pathology can be very difficult. Moreover, pathologists are usually not informed about the drugs that a patient has been taking, although this information together with the clinical history is essential in establishing the diagnosis. The possibility of a drug-related etiology should be considered, especially in cases of unusual pathology without apparent explanation. Drug-induced damage is mostly a reversible condition if drug intake is stopped, emphasizing the importance of recognizing this pathology.
Demonstrating that the drug is the cause of the pathological findings is difficult. A correlation...
References and Further Reading
- Daniels, J. A., Gibson, M. K., Xu, L., Sun, S., Canto, M. I., Heath, E., Wang, J., Brock, M., & Montgomery, E. (2008). Gastrointestinal tract epithelial changes associated with taxanes: marker of drug toxicity versus effect. The American Journal of Surgical Pathology, 32, 473–477.CrossRefGoogle Scholar